Oregon, 2004

Strong Wind in Oregon, April 27, 2004

April 27, 2004 · NWS PQR · 1 event in 1 county or zone

Strong winds, gusting to 64 mph, downed trees in the Hood River area. One large 80-100 year old tree fell on a house in Hood River.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Strong winds, gusting to 64 mph, downed trees in the Hood River area. One large 80-100 year old tree fell on a house in Hood River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 27, 1:39 PM PST, 21 minutes earlier.

Area forecast discussion, Apr 27, 1:39 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
239 PM PDT TUE APR 27 2004

.SYNOPSIS...AN UPPER LEVEL TROUGH WAS SAGGING SOUTH ACROSS WASHINGTON
THIS AFTERNOON AND WILL CONTINUE SOUTH THROUGH OREGON TONIGHT AND
EARLY WEDNESDAY. THE WEAKENING ASSOCIATED COLD FRONT WAS NEAR ASTORIA
AT 2 PM AND WILL MOVE THROUGH THE AREA EARLY TONIGHT. SOME GUSTY
WINDS AND A LITTLE LIGHT PRECIPITATION IS POSSIBLE TONIGHT ESPECIALLY
OVER SOUTHWEST WASHINGTON AND FAR NORTHWEST OREGON...ESPECIALLY ALONG
THE COAST AND NEAR THE MOUNTAINS. ANOTHER UPPER RIDGE WILL BUILD OVER
THE EASTERN PACIFIC WEDNESDAY TO DOMINATE THE WEATHER PATTERN WITH A
DRY REGIME INTO THE WEEKEND.

.DISCUSSION
.SHORT TERM...THE APPROACHING FRONT HAS MOVED ONTO THE COAST IN
SOUTHWEST WASHINGTON AND NEAR ASTORIA THIS AFTERNOON...WITH SOME
LIGHT RAIN AT ASTORIA AT 2 PM. THE SATELLITE SHOWS A FAIRLY SHARP
UPPER TROUGH DIGGING SOUTH THROUGH WASHINGTON AND OREGON. THE FRONT
WILL CONTINUE TO WEAKEN AS IT MOVES ONSHORE BUT WITH ONLY SPOTTY
LIGHT PRECIPITATION EXPECTED. EXPECT GUSTY NORTHWEST WINDS BEHIND THE
FRONT...STRONGEST NEAR THE COAST...OVER THE MOUNTAINS...AND IN THE
GORGE. LOTS OF ONSHORE FLOW SHOULD GIVE PLENTY OF CLOUDS OVERNIGHT
AND INTO THE MORNING.

THE CLOUDS IN THE MORNING WILL LIKELY BE PACKED AGAINST THE WEST
SLOPES OF THE MOUNTAINS. THE BUILDING UPPER RIDGE AND ASSOCIATED
NORTHERLY FLOW SHOULD ALLOW CONSIDERABLE SUNSHINE TO BREAK OUT IN THE
AFTERNOON. DEEP MARINE LAYER WILL KEEP TEMPS IN THE MID AND UPPER 60S
WEDNESDAY.

EXPECT CLEARING WEDNESDAY NIGHT WITH A THERMAL TROUGH DEVELOPING
ALONG THE COAST...WITH SOME OFFSHORE FLOW DEVELOPING. INLAND TEMPS
SHOULD REBOUND BACK TO THE MID 70S THURSDAY...AND CLOSE TO 80 FRIDAY.
MAY START TO SEE A SHALLOW MARINE LAYER DEVELOP ALONG THE COAST
FRIDAY.

.LONG TERM...MINOR CHANGES. A LARGE LOW GRADUALLY DRIFTS EAST INTO
THE EASTERN PACIFIC OVER THE WEEKEND...WITH A GRADUAL CHANGE TO
SOUTHWESTERLY FLOW ALOFT. THIS WOULD TREND THE LOW LEVEL FLOW TO
ONSHORE WITH SOME COOLING. THE GFS STILL LOOKS WARM SATURDAY...WITH
POSSIBLY A WEAK MARINE PUSH SATURDAY NIGHT AND SUNDAY MORNING.
PACIFIC NORTHWEST CONSENSUS WAS STILL CONCERNED THIS COULD BE TOO
FAST. SOME HINT OF A TROUGH EARLY NEXT WEEK BUT THIS NOT IN STONE.
&&

.MARINE...SMALL CRAFT ADVISORY NORTHWEST WINDS BEHIND THE FRONT
COMING ONSHORE FOR TONIGHT. THE GWW MODEL SHOWS SEAS REACHING 10 FT
OR A LITTLE HIGHER TONIGHT AND WEDNESDAY. TOLLESON
&&

.PRELIMINARY POINT POPS
AST 410000 PDX 2-0000 SLE 200000 EUG 100000
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
Hazardous weather outlook, Apr 27, 4:22 AM PST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
522 AM PDT TUE APR 27 2004

ORZ001>013-WAZ019>023-039-040-281300-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
522 AM PDT TUE APR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Western Columbia River Gorge

When
April 27, 2:00 PM PST
Where
Western Columbia River Gorge forecast zone
Measured
64 kt (74 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391045.